Alert archive / West Virginia / Flood Watches in 2015

Flood Watch 2, NWS Blacksburg, VA

March 13, 2015Greenbrier County, Summers County, West Virginia

NWS Blacksburg, VA issued this flood watch at Mar 13, 2015, 3:35 AM EDT for Greenbrier County, Summers County, West Virginia. It took effect at Mar 13, 2015, 5:00 PM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2015, 3:35 AM EDT (07:35 UTC)
In effect from
Mar 13, 2015, 5:00 PM EDT
Expired
Mar 14, 2015, 2:35 PM EDT
In force
22 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Greenbrier County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2015-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2015-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2406 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WGUS61 KRNK 130735
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 AM EDT FRI MAR 13 2015

...EXPECT ANOTHER ROUND OF RAIN COMBINED WITH SNOWMELT TO POSE A
FLOOD THREAT LATE TODAY INTO SATURDAY...

.LOW PRESSURE WILL SHIFT NORTH ACROSS THE LOWER MISSISSIPPI VALLEY
THIS AFTERNOON INTO TONIGHT...PUSHING A WARM FRONT NORTH ACROSS
OUR REGION. THIS LOW PRESSURE AREA AND ASSOCIATED COLD FRONT THEN
MOVES EAST OVER THE MOUNTAINS BY SATURDAY AFTERNOON. RAINFALL WITH
THIS SYSTEM WILL BE AROUND AN INCH ACROSS THE MOUNTAINS OF
GREENBRIER COUNTY. THIS WITH LINGERING SNOWPACK AND ELEVATED RIVER
LEVELS WILL POSSIBLY LEAD TO FLOODING ALONG RIVERS AND STREAMS.

WVZ043-507-508-131545-
/O.NEW.KRNK.FA.A.0002.150313T2100Z-150315T0200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...HINTON...HIX...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
335 AM EDT FRI MAR 13 2015

...FLOOD WATCH IN EFFECT FROM LATE THIS AFTERNOON THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF SOUTHEAST WEST VIRGINIA... 
  INCLUDING THE FOLLOWING AREAS...EASTERN GREENBRIER...SUMMERS 
  AND WESTERN GREENBRIER. 

* FROM THIS AFTERNOON THROUGH SATURDAY EVENING

* AROUND AN INCH OF RAIN...COMBINED WITH SATURATED GROUNDS AND
  LINGERING SNOWPACK WILL BE ENOUGH TO POSSIBLY CAUSE FLOODING
  ALONG THE RIVERS AND STREAMS.

* THE MAIN AREAS THAT COULD BE IMPACTED WITH FLOODING INCLUDE THE
  MEADOW RIVER IN WESTERN GREENBRIER COUNTY...AS WELL AS ITS
  TRIBUTARIES...ALONG WITH THE GREENBRIER RIVER
  BASIN...ESPECIALLY DOWNSTREAM OF ALDERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
6 follow-up statements
881 
WGUS61 KRNK 131436
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 AM EDT FRI MAR 13 2015

...ANOTHER ROUND OF RAIN COMBINED WITH SNOWMELT WILL POSE A FLOOD
THREAT THIS EVENING INTO SATURDAY...

.LOW PRESSURE WILL SHIFT NORTH ACROSS THE LOWER MISSISSIPPI
VALLEY THIS AFTERNOON INTO TONIGHT...PUSHING A WARM FRONT ACROSS
THE MID ATLANTIC. THIS LOW PRESSURE SYSTEM WILL THEN DRAG A COLD
FRONT EAST OVER THE MOUNTAINS DURING SATURDAY AFTERNOON. RAINFALL
WITH THIS LOW PRESSURE SYSTEM WILL BE AROUND AN INCH ACROSS THE
MOUNTAINS OF GREENBRIER COUNTY. RAINFALL...COMBINED WITH MELT
WATER FROM REMAINING SNOWPACK...AND ALREADY ELEVATED RIVER
LEVELS...WILL POSSIBLY LEAD TO FLOODING ALONG RIVERS AND STREAMS.

WVZ043-507-508-132300-
/O.CON.KRNK.FA.A.0002.150313T2100Z-150315T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...HINTON...HIX...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
1036 AM EDT FRI MAR 13 2015

...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EDT THIS AFTERNOON
THROUGH SATURDAY EVENING...

THE FLOOD WATCH CONTINUES FOR

* ALL OF GREENBRIER COUNTY AND PORTIONS OF SUMMERS COUNTY.

* FROM 5 PM EDT TODAY THROUGH SATURDAY EVENING.

* AROUND AN INCH OF RAIN...COMBINED WITH SATURATED GROUNDS AND
  MELT WATER FROM LINGERING SNOWPACK WILL POTENTIALLY CAUSE
  FLOODING ALONG THE RIVERS AND STREAMS.

* THE MAIN AREAS THAT COULD BE IMPACTED WITH FLOODING INCLUDE 
  THE MEADOW RIVER IN WESTERN GREENBRIER COUNTY...AS WELL AS ITS 
  TRIBUTARIES...ALONG WITH THE GREENBRIER RIVER BASIN... 
  ESPECIALLY DOWNSTREAM OF ALDERSON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
168 
WGUS61 KRNK 132005
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT FRI MAR 13 2015

...ANOTHER ROUND OF RAIN COMBINED WITH SNOWMELT WILL POSE A FLOOD
THREAT THIS EVENING INTO SATURDAY...

.LOW PRESSURE WILL SHIFT NORTH ACROSS THE LOWER MISSISSIPPI
VALLEY TONIGHT...PUSHING A WARM FRONT ACROSS THE MID ATLANTIC.
THIS LOW PRESSURE SYSTEM WILL THEN DRAG A COLD FRONT EAST OVER THE
MOUNTAINS DURING SATURDAY AFTERNOON AND EVENING. TOTAL RAINFALL
AMOUNTS WITH THIS LOW PRESSURE SYSTEM WILL BE AROUND AN INCH
ACROSS THE MOUNTAINS OF GREENBRIER COUNTY...WITH LOCALLY HIGHER
AMOUNTS. RAINFALL...COMBINED WITH MELT WATER FROM REMAINING
SNOWPACK...AND ALREADY ELEVATED RIVER LEVELS...WILL POSSIBLY LEAD
TO FLOODING ALONG RIVERS AND STREAMS.

WVZ043-507-508-140430-
/O.CON.KRNK.FA.A.0002.150313T2100Z-150315T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...HINTON...HIX...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
405 PM EDT FRI MAR 13 2015

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING 
  AREAS...EASTERN GREENBRIER...SUMMERS AND WESTERN GREENBRIER. 

* THROUGH SATURDAY EVENING.

* AROUND AN INCH OF RAIN AND LOCALLY HIGHER AMOUNTS...COMBINED
  WITH SATURATED GROUNDS AND MELT WATER FROM LINGERING SNOWPACK
  WILL POTENTIALLY CAUSE FLOODING ALONG THE RIVERS AND STREAMS.

* THE MAIN AREAS THAT COULD BE IMPACTED WITH FLOODING INCLUDE 
  THE MEADOW RIVER IN WESTERN GREENBRIER COUNTY...AS WELL AS ITS 
  TRIBUTARIES...ALONG WITH THE GREENBRIER RIVER BASIN... 
  ESPECIALLY DOWNSTREAM OF ALDERSON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
666 
WGUS61 KRNK 140349
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1149 PM EDT FRI MAR 13 2015

...LIGHT TO MODERATE RAIN TO CONTINUE THROUGH SATURDAY...COMBINED
WITH LINGERING SNOWMELT ACROSS THE MOUNTAINS...WILL POSE A FLOOD
THREAT INTO SATURDAY...

.A BROAD AREA OF LOW PRESSURE WILL SHIFT NORTHEAST FROM THE LOWER
MISSISSIPPI VALLEY INTO THE WESTERN TENNESSEE VALLEY THROUGH
SATURDAY. A WARM FRONT WILL LIFT NORTHWARD THROUGH THE SOUTHERN
AND CENTRAL APPALACHIANS AND MID-ATLANTIC REGION TONIGHT AND EARLY
SATURDAY. AS THIS LOW PRESSURE SYSTEM BEGINS MOVING FURTHER EAST
SATURDAY...A COLD FRONT WILL MOVE ACROSS OUR REGION FROM THE WEST
SATURDAY AFTERNOON AND EVENING. TOTAL RAINFALL AMOUNTS ASSOCIATED
WITH THIS WEATHER SYSTEM ARE EXPECTED TO BE AROUND AN INCH ACROSS
THE MOUNTAINS OF EASTERN WEST VIRGINIA...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. THE GROUND IN THIS REGION IS COMPLETELY
SATURATED FROM RECENT RAINFALL AND SNOW MELT. THIS ADDITIONAL RAINFALL...
COMBINED WITH WATER FROM MELTING OF THE REMAINING
SNOWPACK...CONTINUES TO BRING ABOUT AN ELEVATED THREAT FOR AT
LEAST MINOR FLOODING ACROSS THE REGION.

WVZ043-507-508-141200-
/O.CON.KRNK.FA.A.0002.000000T0000Z-150315T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...HINTON...HIX...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
1149 PM EDT FRI MAR 13 2015

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING
  AREAS...WESTERN GREENBRIER...EASTERN GREENBRIER...AND SUMMERS
  COUNTIES.

* THROUGH SATURDAY EVENING

* AROUND AN INCH OF RAIN WITH LOCALLY HIGHER AMOUNTS...COMBINED
  WITH SATURATED GROUND AND MELTING OF LINGERING SNOWPACK WILL
  POTENTIALLY CAUSE FLOODING ALONG CREEKS...STREAMS...AND RIVERS
  IN THE AREA.

* THE MAIN AREAS THAT COULD BE IMPACTED WITH FLOODING INCLUDE THE
  MEADOW RIVER IN WESTERN GREENBRIER COUNTY...AS WELL AS ITS
  TRIBUTARIES...ALONG WITH THE GREENBRIER RIVER BASIN...
  ESPECIALLY FROM RONCEVERTE TO ALDERSON AND POINTS FURTHER
  DOWNSTREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$

RAB
065 
WGUS61 KRNK 140743
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 AM EDT SAT MAR 14 2015

...PERIODS OF RAIN COMBINED WITH SNOW MELT TO KEEP FLOOD THREAT IN
PLACE...

.A WARM FRONT WILL MOVE NORTH INTO THE REGION BY MIDDAY WITH
ANOTHER ROUND OF LIGHT TO MODERATE RAIN EXPECTED. A COLD FRONT
FOLLOWS CLOSE BEHIND THIS AFTERNOON WITH MORE SHOWERS. RAINFALL
AMOUNTS OF ONE HALF TO THREE QUARTERS OF AN INCH FOR
TODAY...COMBINED WITH THE SATURATED GROUNDS AND LINGERING SNOW
MELT...WILL KEEP THE THREAT OF MINOR FLOODING IN PLACE.

WVZ043-507-508-141545-
/O.CON.KRNK.FA.A.0002.000000T0000Z-150315T0200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...HINTON...HIX...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
343 AM EDT SAT MAR 14 2015

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING 
  AREAS...EASTERN GREENBRIER...SUMMERS AND WESTERN GREENBRIER. 

* THROUGH THIS EVENING.

* ANOTHER ONE HALF TO THREE QUARTERS OF  AN INCH OF RAIN WITH
  LOCALLY HIGHER AMOUNTS...COMBINED WITH SATURATED GROUND AND
  MELTING OF LINGERING SNOWPACK WILL POTENTIALLY CAUSE FLOODING
  ALONG CREEKS...STREAMS...AND RIVERS IN THE AREA.

* THE MAIN AREAS THAT COULD BE IMPACTED WITH FLOODING INCLUDE 
  THE MEADOW RIVER IN WESTERN GREENBRIER COUNTY...AS WELL AS ITS 
  TRIBUTARIES...ALONG WITH THE GREENBRIER RIVER BASIN... 
  ESPECIALLY FROM RONCEVERTE TO ALDERSON AND POINTS FURTHER 
  DOWNSTREAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

THE PUBLIC IS ENCOURAGED TO REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE
NUMBER 1...8 6 6...2 1 5...4 3 2 4.FOR ADDITIONAL WEATHER
INFORMATION...VISIT US ON THE WEB AT HTTP://WWW.ERH.NOAA.GOV OR AT
HTTP://WEATHER.GOV.

REPORTS ARE ALSO WELCOME ON OUR FACEBOOK PAGE OR TWITTER FEED
@NWSBLACKSBURG.

&&

$$
801 
WGUS61 KRNK 141435
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EDT SAT MAR 14 2015

...PERIODS OF RAIN COMBINED WITH SNOW MELT TO KEEP FLOOD THREAT
IN PLACE...

.A WARM FRONT WILL MOVE NORTH INTO THE REGION BY MIDDAY WITH
ANOTHER ROUND OF LIGHT TO MODERATE RAIN EXPECTED. A COLD FRONT
FOLLOWS CLOSE BEHIND THIS AFTERNOON WITH MORE SHOWERS. RAINFALL
AMOUNTS OF ONE HALF TO THREE QUARTERS OF AN INCH FOR TODAY...
COMBINED WITH THE SATURATED GROUNDS AND LINGERING SNOW MELT...
WILL KEEP THE THREAT OF MINOR FLOODING IN PLACE.

WVZ043-507-508-142300-
/O.CON.KRNK.FA.A.0002.000000T0000Z-150315T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...HINTON...HIX...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
1035 AM EDT SAT MAR 14 2015

...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING 
  AREAS...EASTERN GREENBRIER...SUMMERS AND WESTERN GREENBRIER. 

* UNTIL 10 PM EDT THIS EVENING.

* ANOTHER ONE HALF TO THREE QUARTERS OF AN INCH OF RAIN WITH 
  LOCALLY HIGHER AMOUNTS...COMBINED WITH SATURATED GROUND AND 
  MELTING OF LINGERING SNOWPACK WILL POTENTIALLY CAUSE FLOODING 
  ALONG CREEKS...STREAMS...AND RIVERS IN THE AREA. 

* THE MAIN AREAS THAT COULD BE IMPACTED WITH FLOODING INCLUDE 
  THE MEADOW RIVER IN WESTERN GREENBRIER COUNTY...AS WELL AS ITS 
  TRIBUTARIES...ALONG WITH THE GREENBRIER RIVER BASIN... 
  ESPECIALLY FROM RONCEVERTE TO ALDERSON AND POINTS FURTHER 
  DOWNSTREAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

THE PUBLIC IS ENCOURAGED TO REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE
NUMBER 1...8 6 6...2 1 5...4 3 2 4.FOR ADDITIONAL WEATHER
INFORMATION...VISIT US ON THE WEB AT HTTP://WWW.ERH.NOAA.GOV OR
AT HTTP://WEATHER.GOV.

REPORTS ARE ALSO WELCOME ON OUR FACEBOOK PAGE OR TWITTER FEED
@NWSBLACKSBURG.

&&

$$
136 
WGUS61 KRNK 141835
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT SAT MAR 14 2015

...FLOOD THREAT DIMINISHING...

WVZ043-507-508-141945-
/O.CAN.KRNK.FA.A.0002.000000T0000Z-150315T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...HINTON...HIX...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
235 PM EDT SAT MAR 14 2015

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF SOUTHEAST WEST VIRGINIA HAS BEEN
CANCELLED. ONLY LIGHT RAINFALL HAS OCCURRED OVER MUCH OF THE WATCH
AREA THROUGH EARLY THIS AFTERNOON AND WILL NOT BE ENOUGH TO CAUSE
ADDED FLOODING. A FEW ADDITIONAL BANDS OF SHOWERS WILL BE
POSSIBLE INTO THIS EVENING BUT AMOUNTS SHOULD BE ON THE LIGHT
SIDE.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flood watch went out at Mar 13, 1:42 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 13, 1:42 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 AM EDT FRI MAR 13 2015

.SYNOPSIS...
CLOUDS AND RAIN WILL OVERSPREAD THE AREA FRIDAY AS LOW PRESSURE
MOVES FROM THE GULF COAST INTO THE MID MISSISSIPPI VALLEY. THIS
AREA OF LOW PRESSURE IS THEN FORECAST TO MOVE NORTHEAST ACROSS
THE OHIO VALLEY AND INTO PENNSYLVANIA SATURDAY...AND OFF THE NEW
ENGLAND COAST BY SUNDAY.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 130 AM EDT FRIDAY...

ECHOES SHOWING UP ON RADAR IN NE TN AND WILL SPREAD SOME VERY
LIGHT RAIN/SPRINKLES INTO THE NC MTNS THROUGH 3-4AM. THIS WILL
HELP MOISTEN THE LOWER LEVELS OF THE ATMOSPHERE. STILL LOOKS LIKE
MAIN AREA OF RAIN WILL STAY WEST OF THE MTNS THROUGH THE
MORNING...MAKING INROADS TO OUR SW CWA BEFORE NOON.

PREVIOUS DISCUSSION...

HIGH PRESSURE WILL BECOME ENTRENCHED AS A LEE SIDE WEDGE. WHILE
THIS IS OCCURRING...LOW PRESSURE WILL BE MOVING EASTWARD ACROSS
THE LOWER MISSISSIPPI RIVER VALLEY. STRONG SOUTHERLY FLOW WILL
ADVECT MOISTURE NORTHWARD OUT OF THE GULF OF MEXICO. THIS MOISTURE
WILL BE REALIZED ACROSS OUR AREA FIRST AS INCREASING MID TO HIGH
LEVEL CLOUD COVER. HRRR AND LOCAL WRF DATA HELD ANY PRECIPITATION
OUT OF ALL BUT THE EXTREME SOUTHWEST COUNTY WARNING AREA THROUGH
12Z/8AM.

LIGHT RAIN ASSOCIATED WITH THE SYSTEM WILL START ENTERING THE FAR
SOUTHWEST POTION OF THE FORECAST AREA JUST BEFORE SUNRISE FRIDAY.
THROUGH THE DAY...COVERAGE WILL GRADUALLY SPREAD NORTHEAST ACROSS
THE AREA AS THE VERY DRY AIR IN PLACE WILL INITIALLY SUPPRESS HOW
MUCH MOISTURE REACHES THE GROUND. BY NOON...AREAS ALONG AND EAST OF
A LINE FROM LEWISBURG WV TO DANVILLE VA WILL MORE THAN LIKELY NOT
HAVE RECEIVED ANY RAIN YET. HOWEVER...THE AFTERNOON WILL BE THE TIME
WHEN THE PRECIPITATION STARTS WORKING ITS WAY EAST OF THIS LINE...SO
BY THE LATE AFTERNOON...EVEN BUCKINGHAM COUNTY WILL HAVE RECEIVED
SOME RAIN.

LOW TEMPERATURES TONIGHT WILL MAINLY BE IN THE LOW TO MID 30S. THE
FOOTHILLS OF NORTH CAROLINA WILL MORE LIKELY EXPERIENCE UPPER 30S TO
AROUND 40. HIGHS ON FRIDAY WILL BE COOLEST ALONG AND NEAR THE CREST
OF THE BLUE RIDGE WITH LOWER 40S. ELSEWHERE...MID TO UPPER 40S WILL
BE MORE COMMON.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 PM EDT THURSDAY...

A WET FIRST HALF OF THE WEEKEND...THEN BREEZY AND DRY FOR THE
SECOND HALF.

LOW PRESSURE IS FORECAST TO TRACK FROM THE MID MISSISSIPPI VALLEY
NORTHEAST INTO THE OHIO VALLEY FRIDAY NIGHT AND EARLY
SATURDAY...THEN ACROSS PENNSYLVANIA TO ALONG THE NEW ENGLAND
COAST SATURDAY NIGHT. THIS TRACK WILL PUT OUR FORECAST AREA ON THE
WARM SIDE OF THE SYSTEM WITH SOUTHWESTERLY WINDS RESULTING IN
WARMING TEMPERATURES THROUGH THE NIGHT FRIDAY NIGHT...AND A MILD
DAY FOR SATURDAY. RAIN WILL BE THE MOST PRONOUNCED FRIDAY NIGHT
AS STRONG WARM AIR ADVECTION WILL RESULT IN WIDESPREAD ISENTROPIC
LIFT ACROSS THE FORECAST AREA. BY SATURDAY...THIS AREA OF LIFT IS
EXPECTED TO SPREAD NORTHWARD INTO PENNSYLVANIA WITH FRONTAL
CONVERGENCE RESULTING IN A BAND OF SHOWERS TO EXTEND SOUTHWEST
FROM THE AREA OF LOW PRESSURE...FROM OHIO INTO THE TENNESSEE VALLEY.
FOR MUCH OF THE DAY SATURDAY WE MAY END UP WITHIN THE WARM SECTOR
WITH JUST SCATTERED SHOWERS...THEN CULMINATING IN AN HOUR OR TWO
PERIOD OF RAIN AS THE COLD FRONT ASSOCIATED WITH THE AREA OF LOW
PRESSURE CROSSES THE MOUNTAINS AND MOVES EAST ACROSS THE PIEDMONT
SATURDAY EVENING. WITH THE PASSAGE OF THIS FRONT...THE RAIN THREAT
WILL THEN COME TO AN END.

MODELS KEEP THE HEAVIEST OF THE RAIN WELL NORTHWEST OF OUR REGION
FOR THIS EVENT. NEVER THE LESS...A GENERAL HALF INCH /0.50/ TO ONE
INCH /1.00/ OF RAIN IS EXPECTED FOR OUR AREA.

BY SUNDAY THE STORM SYSTEM WILL BE MOVING OFF THE NEW ENGLAND
COAST WITH STRONG NORTHWEST WINDS DEVELOPING IN THE WAKE OF THE
SYSTEM...YIELDING BREEZY DRY CONDITIONS TO CLOSE OUT THE WEEKEND.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 330 PM EDT THURSDAY...

HIGH PRESSURE WILL MAINTAIN MAINLY DRY CONDITIONS FOR THE FIRST
HALF OF NEXT WEEK. LONG RANGE MODELS DO BRING A FRONT THROUGH THE
AREA TUESDAY...BUT IT WILL BE VIA THE NORTHERN STREAM WITH NO GULF
OF MEXICO CONNECTION...I.E. A DRY FRONTAL PASSAGE WITH THE
EXCEPTION FOR A LOW CHANCE OF MEASURABLE PRECIP IN THE MOUNTAINS.

THE FEATURE TO WATCH FOR LATER IN THE WEEK WILL BE THE SAME BROAD
TROUGH OF LOW PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE WHICH
BROUGHT THE WET WEATHER THIS WEEK. THIS TROUGH IS EXPECTED TO
RETROGRADE WESTWARD EARLY NEXT WEEK...BEFORE MOVING BACK EAST
DURING THE LATER HALF OF THE WEEK. THIS SUGGEST THE GULF OF MEXICO
WILL OPEN BACK UP WITH MOISTURE FLOWING NORTHWARD TOWARD THE AREA
LATE IN THE WEEK.

TEMPERATURES NEXT WEEK LOOK LIKE THEY WILL BE PRETTY CLOSE TO
MARCH NORMALS...NOTHING EXTREME.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
AS OF 130 AM EDT FRIDAY...

AIRMASS PRETTY DRY AND THINK FOG THREAT FOR LWB WILL BE TOO LOW SO
REMOVED TEMPO THERE.

OTHERWISE HIGH CLOUDS THEN MID CLOUDS WILL BE PASSING ACROSS THE
AREA THROUGH THE MORNING HOURS. NOT EXPECTING SUB VFR CIGS TIL
MIDDAY TO EARLY AFTERNOON FROM LWB/BLF/BCB SOUTHWEST...REACHING
ROA/LYH/DAN IN THE 18-21Z TIME FRAME. DELAYED ONSET OF RAIN ABOUT
1-3 HOURS FROM PREVIOUS FORECAST.

STILL LOOKS LIKE ALL SITES WILL EXPERIENCE SUB VFR CIGS/VSBYS BY
LATE FRIDAY AFTERNOON THROUGH THE NIGHT FRIDAY NIGHT WITH MOST SUB
IFR...WITH WEDGE HOLDING SOME.

SOME GUSTY WINDS FROM THE SE WILL OCCUR AT BLF IN THIS PATTERN
THRU MIDDAY...THEN WHEN RAIN MOVES IN WINDS WILL SUBSIDE SOME.

MODELS SHOWING STRONG LLJ SLIDING ACROSS THIS EVENING AND
POTENTIAL FOR LOW LVL WIND SHEAR EXISTS...BUT AT THIS TIME TOO FAR
OUT TO ADD TO THE TAFS.

HIGH CONFIDENCE IN CEILINGS...VISIBILITIES AND WINDS DURING THE
TAF PERIOD.

ON SATURDAY...THERE MAY BE SOME IMPROVEMENT IN CIGS/VSBYS AS THE
WARM FRONT CONTINUES LIFTING NORTH OF THE AREA...AND IN ADVANCE OF
AN APPROACHING COLD FRONT.

COLD FRONT TO CROSS THE AREA LATE SATURDAY AFTERNOON AND EVENING ALONG
WITH ASSOCIATED SHOWERS.

GUSTY CONDITIONS ARE EXPECTED BEHIND THE FRONT LATE SATURDAY
NIGHT INTO SUNDAY ALONG WITH CLEARING CONDITIONS.

HIGH PRESSURE WILL ALLOW FOR VFR CONDITIONS ON MONDAY. WINDS WILL
DECREASE A BIT.

A CLIPPER SYSTEM MAY BRING SOME SCATTERED SHOWERS AND ISOLATED
SUB-VFR CONDITIONS TO SOUTHEAST WEST VIRGINIA ON TUESDAY.
NORTHWEST WINDS INCREASE AGAIN IN THE WAKE OF THE PASSAGE OF THE
CLIPPER.

&&

.HYDROLOGY...
AS OF 345 PM EDT THURSDAY...

A WIDESPREAD RAIN EVENT IS FORECAST FROM FRIDAY INTO SATURDAY AS
LOW PRESSURE TRACKS OUT OF THE GULF OF MEXICO AND UP THROUGH THE
MISSISSIPPI...TENNESSEE AND OHIO VALLEYS. THE HEAVIEST OF THE RAIN
FROM THIS STORM SYSTEM IS EXPECTED TO OCCUR WEST OF OUR FORECAST
AREA. NEVER THE LESS...A GENERAL HALF INCH /0.50/ TO ONE INCH
/1.00/ OF RAIN IS ANTICIPATED FOR OUR AREA. A HALF INCH OF RAIN
SHOULD NOT HAVE MUCH OF AN IMPACT ON OUR RIVERS OR STREAMS.
HOWEVER...AN INCH OF RAIN MAY CAUSE STREAMS...ESPECIALLY THE
GREENBRIER AND UPPER JAMES TO APPROACH ACTION STAGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...AMS/DS/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...DS/KK/WP
HYDROLOGY...PM
Hazardous weather outlook, Mar 12, 3:27 PM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT THU MAR 12 2015

NCZ001>006-018>020-VAZ009>018-022>024-032>035-043>047-058-059-131930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
327 PM EDT THU MAR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-019-020-WVZ042>044-507-508-131930-
TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
327 PM EDT THU MAR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RAINFALL OF THREE QUARTERS TO AS MUCH AS AN INCH...FRIDAY INTO
SATURDAY...COULD CAUSES RISES ON MAIN STEM RIVERS TO NEAR ACTION
STAGE...AND PRODUCE ISOLATED MINOR FLOODING ON SMALLER STREAMS AND
CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Flood Watches in West Virginia, 2015Every flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.